Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 15, NWS Honolulu, HI

March 10, 2021

NWS Honolulu, HI issued this small craft advisory at Mar 10, 2021, 3:11 PM HST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2021, 3:11 PM HST (01:11 UTC)
Expired
Mar 11, 2021, 3:43 AM HST
In force
13 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

793 
WHHW70 PHFO 110111
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
311 PM HST Wed Mar 10 2021

PHZ114-116-117-121-122-124-111415-
/O.NEW.PHFO.SC.Y.0015.210311T0111Z-210311T1600Z/
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters-
Big Island Southeast Waters-
311 PM HST Wed Mar 10 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...Seas 6 to 12 feet.

* WHERE...Oahu Windward Waters, Kaiwi Channel, Maui County 
  Windward Waters, Alenuihaha Channel, Big Island Windward 
  Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
1 follow-up statement
636 
WHHW70 PHFO 111343
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
343 AM HST Thu Mar 11 2021

PHZ114-116-117-121-122-124-111445-
/O.CAN.PHFO.SC.Y.0015.000000T0000Z-210311T1600Z/
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters-
Big Island Southeast Waters-
343 AM HST Thu Mar 11 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have fallen below Small Craft Advisory thresholds.
Therefore the Small Craft Advisory is cancelled.

$$

RCB

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Mar 10, 10:04 AM HST, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 10, 10:04 AM HST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1004 AM HST Wed Mar 10 2021

.SYNOPSIS...
A low west of Kauai will maintain the chance of heavy rain
statewide through Friday evening. The forecast beyond that is
highly uncertain.

&&

.DISCUSSION...
As of 9 AM satellite and radar loops show heavy showers over Kauai
and the Big Island of Hawaii with only isolated showers over Oahu
and Maui County. The satellite loops show a low about 200 miles
west of Kauai. Convergent southerly flow east of the low is
producing a line of heavy showers and thunderstorms over Kauai.
Water vapor imagery shows a jet stream aloft over the Big Island
helping to enhance the showers in that area. A trough aloft will
maintain the threat of heavy rain through at least Friday
evening. A Flash Flood Watch (FFA) remains in effect for all
islands through 6 PM Friday. Moisture occasionally pushing up over
the Big Island Summits, where temperatures remain below freezing,
supports the continuation of a Winter Weather Advisory until 6 PM
HST Wednesday.

The GFS and ECMWF global models agree fairly will through Friday.
The models show big difference beyond that, so confidence is low
for the longer term.

&&

.AVIATION...
A low aloft and an associated surface low west of Kauai will
continue to support organized showers and isolated to scattered
thunderstorms. Additionally, developing southeast flow will focus
showers over the Big Island as well from roughly PHTO to South
Cape. Some of the heavier showers and thunderstorms will produce
low ceilings and visibility for these locations. AIRMET Sierra
remains in effect for mountain obscuration for the Big island from
PHTO to Cape Kumukahi to South Cape, as well as for the entire
island of Kauai.

Elsewhere, shower and thunderstorm activity will be more isolated
today and tonight with MVFR conditions not as widespread.

&&

.MARINE...
A surface low over the western offshore waters and a weakening
high north east are producing southeast winds. These winds will
trend more variable the next few days as the high moves east and
weakens. A low aloft will remain nearly stationary over the
region keeping showers and thunderstorms into the weekend. A cold
front/trough is forecast to reach the offshore waters as early as
Friday which may bring strong northeast winds behind it. Moderate
easterly trades may return early next week as the surface
disturbances dissipates and a new high high builds north of the
state.

A Small Craft Advisory is in effect for windward waters of Oahu,
Maui County, and Big island, and the Alenuihaha Channel and
waters southeast of Big Island through 6 PM today. Winds are
expected to subside below advisory levels by tonight.

Near shore buoys show seas of 10 to 13 feet with periods of 9 to
10 seconds which suggests advisory level surf for east facing
shores east of Kauai. The eastern swell is expected to subside
tonight through the next couple of days translating to subsiding
surf along exposed east facing shores. North swells will continue
to fade through Thursday afternoon with only small north and west-
facing shore surf through Friday. Larger, moderate period
northeast swells arriving this weekend will likely boost surf
heights along north and east- facing shorelines to advisory levels
and slowly subside into early next week. Surf will remain small
along south facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High surf advisory through early Thursday morning for east facing
shores of the Big Island, Maui, Molokai, Oahu and Kauai.

Flash Flood Watch through Friday evening for all Hawaii islands.

Winter Weather Advisory through this evening for the summits of
Mauna Kea and Mauna Loa on the Big Island.

Small Craft Advisory through this evening for windward waters of
Oahu, Maui County and the Big Island, for the Kaiwi and Alenuihaha
Channel and for Big Island southeast waters.

&&

DISCUSSION...Donaldson
AVIATION...M Ballard/Thomas
MARINE...Almanza

In the hours before

Local storm report, Mar 10, 10:48 AM HST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1048 AM HST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DEBRIS FLOW      3 WNW KILAUEA           22.22N 159.45W
03/09/2021                   KAUAI              HI   EMERGENCY MNGR

            MUDSLIDE ON ANINI ROAD BLOCKING ONE LANE OF TRAFFIC.

0800 PM     FLASH FLOOD      2 SSW LIHUE             21.95N 159.36W
03/09/2021                   KAUAI              HI   EMERGENCY MNGR

            FLOODING REPORTED ON NIUMALU ROAD IN THE VICINITY OF
            HULEMALU ROAD.

1000 PM     FLASH FLOOD      1 WNW KILAUEA           22.22N 159.43W
03/09/2021                   KAUAI              HI   EMERGENCY MNGR

            EXTENSIVE FLOODING ALONG KALIHIWAI ROAD.

0620 AM     FLASH FLOOD      KAPAA                   22.10N 159.35W
03/10/2021                   KAUAI              HI   EMERGENCY MNGR

            KEAPANA BRIDGE IS IMPASSIBLE.

&&

AHUE
Local storm report, Mar 10, 11:13 AM HST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1113 AM HST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      PUPUKEA                 21.67N 158.05W
03/09/2021                   HONOLULU           HI   PUBLIC

            RIVER/CREEK OVERFLOWING; CROPLAND/YARD/BASEMENT
            FLOODING.

0204 PM     FLASH FLOOD      1 SSE LAIE              21.63N 157.92W
03/09/2021                   HONOLULU           HI   PUBLIC

            STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES
            STRANDED.

0254 PM     FLASH FLOOD      PUNALUU                 21.60N 157.90W
03/09/2021                   HONOLULU           HI   PUBLIC

            STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES
            STRANDED.

0123 AM     FLASH FLOOD      5 SW HAWAIIAN PARADISE  19.54N 155.03W
03/10/2021                   HAWAII             HI   PUBLIC

            RIVER/CREEK OVERFLOWING; CROPLAND/YARD/BASEMENT
            FLOODING.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 2:36 PM HSTFlash Flood WarningHFOHonolulu97 min
Mar 10, 3:00 PM HSTSpecial Marine WarningHFO2 hr
Mar 10, 3:45 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 10, 4:13 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Mar 10, 4:30 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Mar 10, 4:36 PM HSTSpecial Weather StatementHFOKauai24 min
Mar 10, 4:37 PM HSTSpecial Marine WarningHFO113 min
Mar 10, 4:58 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 10, 6:22 PM HSTFlash Flood WarningHFOHonolulu5 hr
Mar 10, 6:26 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 10, 6:34 PM HSTSpecial Marine WarningHFO25 min
Mar 10, 8:05 PM HSTSpecial Marine WarningHFO46 min
Mar 10, 8:12 PM HSTSpecial Marine WarningHFO2 hr
Mar 10, 9:18 PM HSTSpecial Marine WarningHFO76 min
Mar 10, 9:27 PM HSTAreal Flood AdvisoryHFOHonolulu86 min
Mar 10, 11:04 PM HSTSpecial Marine WarningHFO116 min
Mar 11, 2:23 AM HSTAreal Flood AdvisoryHFOHonolulu7 hr
Mar 11, 2:39 AM HSTSpecial Marine WarningHFO2 hr
Mar 11, 3:21 AM HSTAreal Flood AdvisoryHFOKauai9 hr
Mar 11, 3:47 AM HSTSpecial Weather StatementHFOKauai43 min
Mar 11, 1:39 PM HSTAreal Flood AdvisoryHFOHonolulu43 min

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.